South Dakota, 2016

Hail and Damaging Winds in South Dakota, August 1, 2016

August 1, 2016 · NWS ABR · 18 events in 3 counties and zones

Severe thunderstorms developed in the early morning hours over Jones County. A second round of severe thunderstorms occurred in the late evening and overnight hours along a cold front moving east across the region, mainly effecting Brown and Day counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed in the early morning hours over Jones County. A second round of severe thunderstorms occurred in the late evening and overnight hours along a cold front moving east across the region, mainly effecting Brown and Day counties. Large hail and winds of 80-90 mph occurred in Day county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:44 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 11:44 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1244 AM CDT MON AUG 1 2016

.UPDATE...
Issued at 627 PM CDT SUN JUL 31 2016

Still relatively quiet weather this evening with all of the
frontal action across the far western Dakotas. By late evening
these storms are expected to gradually push into the central
Dakotas, though most of the thunderstorm activity will likely
remain over North Dakota tonight. Adjusted pops to account for
slower motion of storms this evening. Otherwise, forecast remains
on track.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 345 PM CDT SUN JUL 31 2016

Surface trough located along the Dakotas border with MT and WY is
the focus for thunderstorm development late this afternoon.
Currently seeing an increasing Cu field along this trough with some
showers and storms going up as well. Best deep layer shear is
further north and expect the highest areal coverage of storms to be
across ND. Although, still expect some degree of storms to affect
western into central SD through the evening hours. Given the amount
of instability and some shear to work with, any storm could become
strong to severe. Better threat over our CWA seems to be north
central SD, given the southern extent of deep layer shear.

Focus then shifts to Monday, with the surface low moving southeast
over SD. Surface boundary associated with the low moves through the
CWA during the afternoon/evening, with good convergence along the
front. With shear and instability around once again, looking at a
pretty good chance for strong to severe thunderstorms.

Surface high pressure moves into the region on Tuesday, with drier
and more stable conditions settling in. Temperatures will remain on
the warm/hot side though, with highs staying in the 80s and 90s.

.LONG TERM...(Wednesday through Sunday)
Issued at 345 PM CDT SUN JUL 31 2016

The long term starts off with a s/w ridge over the region early
Wednesday. However, a decent looking system passing through the
Northern Rockies will force a frontal boundary east across the
region late Wednesday and Wednesday night. An EML will accompany the
front and thus not completely sure about shower/tstorm coverage. But
for now will maintain relatively high pops given model suggested
QPF. After the front passes it should again turn dry until next
weekend.  Temperatures, overall, should average out right around
normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1231 AM CDT MON AUG 1 2016

VFR conditions are expected through this evening. Some MVFR or
possibly IFR cigs will be possible early Monday morning across
the east. The best chance will be at ATY, although ABR may also
experience some of the lower ceilings surging in on the moist
southeast winds. The current thunderstorm activity over and
southwest of MBG may impact PIR after 07Z. Have added VCTS, and
will increase winds/TS potential as needed.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...KF
Hazardous weather outlook, Jul 31, 3:20 AM CST, 22 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT SUN JUL 31 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CDT SUN JUL 31 2016 /320 AM MDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW
STORMS COULD BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING
STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
MAINLY MONDAY AFTERNOON THROUGH MONDAY NIGHT. STRONG WINDS AND
HAIL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jul 31, 8:55 PM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM MDT SUN JUL 31 2016

SDZ003-015-010400-
CORSON SD-DEWEY SD-
855 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR DEWEY AND CORSON COUNTIES UNTIL
1000 PM MDT...

AT 855 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BULLHEAD...OR 18 MILES SOUTHWEST OF
MCLAUGHLIN...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...MCLAUGHLIN...LANTRY...TIMBER LAKE...WAKPALA...
MCINTOSH...ISABEL...MORRISTOWN...FIRESTEEL...WATAUGA...
SOUTH EAGLE BUTTE...THUNDER HAWK...KLEIN RANCH...WALKER...PARADE...
SHAMBO RANCH...GLENCROSS...GREEN GRASS...
BULLHEAD AND LITTLE MOREAU REC AREA.

LAT...LON 4594 10200 4594 10053 4568 10044 4552 10051
      4519 10042 4496 10101 4496 10114 4499 10114
      4499 10150 4547 10147 4547 10200
TIME...MOT...LOC 0255Z 268DEG 45KT 4567 10113

WISE
Special weather statement, Jul 31, 10:01 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 PM MDT SUN JUL 31 2016

SDZ003-015-010500-
CORSON SD-DEWEY SD-
1001 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY AND SOUTH
CENTRAL CORSON COUNTIES UNTIL 1100 PM MDT...

AT 1001 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LITTLE MOREAU REC AREA...OR 22 MILES NORTH OF EAGLE
BUTTE...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TIMBER LAKE...SPRING LAKE...WHITE HORSE...GLENCROSS AND LITTLE MOREAU
REC AREA.

LAT...LON 4525 10126 4539 10128 4563 10088 4525 10087
TIME...MOT...LOC 0401Z 256DEG 12KT 4533 10115

WISE

The radar

The Rapid City radar (KUDX), 172 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 1, 2:02 AM CST
Where
Jones County, 0.85 mi NE of Murdo Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.860, -100.710

Thunderstorm Wind, Jones

When
August 1, 2:25 AM CST
Where
Jones County, 7.27 mi SE of Draper
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.860, -100.410

Sixty mph winds were estimated.

Hail, Brown

When
August 1, 7:48 PM CST
Where
Brown County, 7.05 mi WNW of Frederick
Measured
0.88 in hail
Reported by
Public
Coordinates
45.860, -98.660

Hail, Brown

When
August 1, 8:15 PM CST
Where
Brown County, 6.41 mi WNW of Frederick
Measured
0.75 in hail
Reported by
Public
Coordinates
45.850, -98.650

Thunderstorm Wind, Brown

When
August 1, 8:15 PM CST
Where
Brown County, 6.88 mi WNW of Frederick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.850, -98.660

Sixty mph winds were estimated.

Thunderstorm Wind, Brown

When
August 1, 9:15 PM CST
Where
Brown County, 3.45 mi ENE of Westport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.660, -98.430

Sixty mph winds were estimated.

Hail, Brown

When
August 1, 10:03 PM CST
Where
Brown County, 1.69 mi NW of Groton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.550, -98.120

Thunderstorm Wind, Brown

When
August 1, 10:03 PM CST
Where
Brown County, 1.69 mi NW of Groton Muni Arpt
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
45.550, -98.120

Hail, Brown

When
August 1, 10:05 PM CST
Where
Brown County, 1.38 mi S of Groton Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.510, -98.100

Thunderstorm Wind, Brown

When
August 1, 10:07 PM CST
Where
Brown County, Groton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.450, -98.100

Sixty-five mph winds downed many tree branches along with some trees in Groton.

Hail, Day

When
August 1, 10:40 PM CST
Where
Day County, 1.19 mi NE of Andover
Measured
1.75 in hail
Reported by
Public
Coordinates
45.410, -97.900

Thunderstorm Wind, Day

When
August 1, 10:40 PM CST
Where
Day County, 2.06 mi ENE of Andover
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.410, -97.880

Eighty mph winds took the roof off a barn and completely destroyed a metal hoop barn.

Thunderstorm Wind, Day

When
August 1, 10:40 PM CST
Where
Day County, 1.19 mi NE of Andover
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.410, -97.900

Eighty mph winds downed numerous trees in Andover along with many power poles. There was damage to vehicles and buildings from large hail and high winds. Windows were broken and siding was damaged. There was also extensive damage to crops near Andover with hail piled up to a foot or so in ditches.

Thunderstorm Wind, Brown

When
August 1, 10:40 PM CST
Where
Brown County, 9.88 mi E of Groton
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.458, -97.897

Building removed from foundation and moved to the east.

Thunderstorm Wind, Day

When
August 1, 10:41 PM CST
Where
Day County, 1.19 mi NE of Andover
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.410, -97.900

Eight empty rail cars were derailed by ninety mph winds.

Thunderstorm Wind, Day

When
August 1, 10:41 PM CST
Where
Day County, 3.16 mi E of Andover
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.396, -97.855

Damage to fabric roof of Wheat Grower's hoop barn.

Thunderstorm Wind, Day

When
August 1, 10:42 PM CST
Where
Day County, 2.18 mi WNW of Bristol
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.361, -97.812

A sixty by eighty foot building was destroyed by eighty mph winds.

Thunderstorm Wind, Day

When
August 1, 11:08 PM CST
Where
Day County, 2.44 mi E of Lily
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.180, -97.650

Sixty-five mph winds downed many large tree limbs along with damaging some crops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656775, 656776, 656766, 656767, 656777, 656778, 656768, 656780, 656769, 656792, 656770, 656773, 656787, 658374, 656772, 658376, 656771, 656774.